North Carolina, 2012

Heat in North Carolina, July 26 to 27, 2012

July 26 to 27, 2012 · NWS ILM · 6 events in 6 counties and zones

High temperatures combined with high dewpoints produced heat indices over 110 degrees.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

High temperatures combined with high dewpoints produced heat indices over 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 26, 9:48 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 26, 9:48 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1048 AM EDT THU JUL 26 2012

.SYNOPSIS...
STRONG JULY HEATING COMBINED WITH HIGH HUMIDITY ACROSS THE REGION
WILL BRING SWELTERING CONDITIONS TODAY AND FRIDAY. AN APPROACHING
COLD FRONT WILL STALL ACROSS THE EASTERN CAROLINAS THIS WEEKEND
BEFORE MOVING OFFSHORE AND WEAKENING ON MONDAY. HIGH PRESSURE WILL
BRIEFLY SPREAD ACROSS THE AREA TUESDAY INTO EARLY WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:40 AM THURSDAY...HAVE UPGRADED MOST AREAS FROM A HEAT
ADVISORY TO AN EXCESSIVE HEAT WARNING AS HOURLY TEMPERATURES HAVE
BEEN LAGGING A COUPLE OF DEGREES THROUGH THE MORNING HOURS AND
DEWPOINTS RUNNING A BIT ABOVE EXPECTED VALUES AS WELL. APPARENT
TEMPERATURES SHOULD ECLIPSE THE 110 THRESHOLD BY 1 PM AND PERSIST
FOR AT LEAST A COUPLE OF HOURS. BLADEN AND ROBESON COUNTIES
SHOULD REMAIN IN ADVISORY CRITERIA. CONVECTION CHANCES REMAIN
MINIMAL...NO CHANGES THERE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...CONTINUED HOT AND HUMID CONDITIONS FOR THE
SHORT TERM AS UPPER RIDGE ONLY SLOWLY GETS ERODED BY A STRENGTHENING
500MB TROUGH.

FRIDAY WILL BE VERY HOT...WITH TEMPERATURES APPROACHING RECORD
CRITERIA. 850MB TEMPS OF 21C WITH 1000-850MB THICKNESSES APPROACHING
144DM WILL COMBINE WITH W/SW COLUMN FLOW TO RAISE MAX TEMPS WELL
INTO THE 90S EVEN CLOSE TO THE BEACHES. SOME OF THE TYPICAL WARM
SPOTS WILL LIKELY HIT 100 ON FRIDAY. THESE TEMPS WILL COMBINE WITH A
VERY MOIST AIRMASS (DEWPOINTS IN THE MID 70S MUCH OF THE DAY) TO
CREATE THE NECESSITY FOR HEAT ADVISORIES ACROSS ALL OF THE
AREA...WITH EXCESSIVE HEAT WARNINGS POSSIBLE IN SOME LOCATIONS. DRY
AIR EVIDENT IN FORECAST SOUNDINGS ABOUT 800MB AND WEAK MID LEVEL
LAPSE RATES WILL INHIBIT MOST CONVECTION...BUT SCHC POP IS STILL
WARRANTED FOR ISOLATED SEA BREEZE AND PIEDMONT TROUGH ACTIVITY. MINS
FRIDAY NIGHT WILL FALL ONLY INTO THE UPPER 70S...NEAR 80 AT THE
COAST.

SATURDAY WILL BE A SLOW TRANSITION DAY AS A COLD FRONT APPROACHES
FROM THE NORTH. GUIDANCE HAS SLOWED TIMING OF THIS FRONT AS UPPER
RIDGE HOLDS FIRM THROUGH MUCH OF SATURDAY. SATURDAY WILL BE SLIGHTLY
COOLER THAN FRIDAY...BUT STILL WELL ABOVE NORMAL WITH TEMPS RISING
INTO THE MID AND UPPER 90S AND HEAT ADVISORIES WILL LIKELY AGAIN BE
NEEDED. ALTHOUGH THE FRONT LOOKS SLOWER NOW...WIDESPREAD PREFRONTAL
CONVECTION APPEARS LIKELY...AND WILL BUMP POP TO MID CHC...HIGHEST
ACROSS THE NORTH. BEST FORCING (500MB VORT MAX AND 300MB JET
ENTRANCE REGION) REMAIN DISPLACED NORTHEAST OF THE ILM CWA...SO AM
NOT ANTICIPATING A SIGNIFICANT SEVERE THREAT WITH THIS FROPA.
HOWEVER...VERY MOIST AIRMASS WILL SUPPORT HEAVY RAIN AND ISOLATED
WET DOWN BURSTS. THE FRONT WILL STALL OVER THE AREA SATURDAY NIGHT
KEEPING MIN TEMPS FROM FALLING TOO FAR...REMAINING IN THE MID 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...COLD FRONT WILL CROSS THE AREA AT THE START
OF THE PERIOD...USHERING IN DRIER AND COOLER AIR. SUNDAY WILL BE THE
TRICKIEST DAY OF THE FORECAST PERIOD SINCE TIMING THE FRONT WILL BE
KEY TO CONVECTION POTENTIAL AS WELL AS THE MAX TEMP FORECAST.
GUIDANCE SHOWING THE KICKER VORT WILL PUSH ACROSS EARLY SUNDAY WHICH
SHOULD BE ENOUGH TO DRIVE THE FRONT THROUGH AS HIGH PRESSURE BUILDS
ACROSS THE MID ATLANTIC. LIKE THE INHERITED POP FORECAST WITH
HIGHEST CHC ALONG THE COAST...DECREASING THROUGH THE DAY...AND WILL
LEAVE THIS UNCHANGED AS SUBSIDENCE AND DRY AIR BEHIND FROPA WILL
SQUELCH MOST CONVECTION. TEMPS ON SUNDAY WILL BE AROUND CLIMO.

FOR THE REST OF THE WEEK AND HEADING INTO THE BEGINNING OF
AUGUST...RATHER AMPLIFIED 500MB TROUGH WILL DIVE ACROSS THE EAST AND
PERSIST THROUGH THE EXTENDED. AT THE SURFACE...FLOW WILL GRADUALLY
VEER FROM NE TO SOUTH THROUGH THE WEEK AS HIGH PRESSURE DRIFTS
OFFSHORE AND BERMUDA RIDGING TAKES HOLD ONCE AGAIN. WITH THE LOWERED
1000-500MB THICKNESSES AND 850MB TEMPS FALLING TO AROUND 17C...MAX
TEMPS WILL BE AROUND...TO SLIGHTLY BELOW...CLIMO WHILE MINS WILL BE
RIGHT AROUND CLIMO EACH NIGHT. CONVECTIVE CHANCES WILL START LOW
MONDAY...BEFORE RISING ONCE AGAIN TO CHC FOR DIURNALLY FORCED
ACTIVITY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...MVFR VISIBILITIES AT FLO/LBT SHOULD QUICKLY IMPROVE TO
VFR 12-13Z. OTHERWISE...THERE IS HIGH CONFIDENCE VFR WILL CONTINUE
THE REMAINDER OF THIS TAF VALID PERIOD. SOUTH-SOUTHWEST WINDS
EXPECTED TODAY. HIGHEST WIND SPEEDS WILL BE AT THE COASTAL
TERMINALS AS A GOOD TEMPERATURE CONTRAST SETS UP BETWEEN
LAND/WATER. COULD SEE A FEW GUSTS TO 20-25 KNOTS AT THE COASTAL
TERMINALS BY LATE AFTERNOON.

NOT REALLY EXPECTING MUCH IN THE WAY OF PRECIPITATION TODAY. MODELS
INDICATE NO GOOD CONVERGENCE AREAS OTHER THAN POSSIBLY THE SEA
BREEZE BOUNDARY...AS THE PIEDMONT TROUGH IS EXPECTED TO BE WEAK. NO
GOOD MOISTURE AREAS ARE INDICATED...AND THE MID-LEVELS ARE QUITE
DRY. BUT WITH INTENSE SURFACE HEATING CANT RULE OUT AN ISOLATED
THUNDERSTORM DEVELOPING. THEREFORE WILL CONTINUE TO INDICATE VCTS
AFTER 18Z AT ALL TERMINALS...ALTHOUGH MAY REMOVE THIS IN THE NEXT
TAF PACKAGE. ANY CONVECTION WILL SLOWLY DIE OFF DURING THE EVENING.
WINDS WILL ALSO GRADUALLY DECREASE BUT REMAIN 5-10 KNOTS OVERNIGHT.

EXTENDED OUTLOOK...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:40 AM THURSDAY...WINDS AND SEAS SLOWLY INCREASING ACROSS
THE COASTAL WATERS AS EXPECTED. FORECAST HAS THIS TREND COVERED
NICELY LEADING TO A SCEC HEADLINE FOR THIS EVENING. NO CHANGES TO FORECAST.

SHORT TERM /FRIDAY THROUGH SATURDAY
NIGHT/... AS OF 300 AM THURSDAY...SW WINDS BETWEEN BERMUDA HIGH
AND ADVANCING COLD FRONT FROM THE NW WILL PERSIST THROUGH MUCH OF
THE SHORT TERM PERIOD. WINDS WILL BE MODERATELY STRONG
FRIDAY...15-20KTS...WHICH WILL HELP DRIVE A 5FT/5SEC SW WIND WAVE.
THIS WIND WAVE WILL COMBINE WITH A 2FT/12SEC SE SWELL TO PRODUCE
3-5 FT SEAS ACROSS THE WATERS. AT THIS TIME NO CAUTIONARY
STATEMENTS ARE ANTICIPATED...BUT CONDITIONS COULD GET CLOSE TO
SCEC FOR A TIME FRIDAY NIGHT. WINDS WILL SLOWLY EASE SATURDAY AS
GRADIENT SLACKENS AROUND WEAKENING COLD FRONT...AND BEGIN TO VEER
TO BECOME MORE WESTERLY...ESPECIALLY ACROSS THE NORTHERN WATERS.
SEAS FALL SLOWLY THANKS TO THE DECREASING WINDS...BECOMING 2-4FT
BY THE END OF THE PERIOD.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...COLD FRONT WILL WASH OUT NEAR OR OVER THE
WATERS ON SUNDAY...LEAVING A DIFFUSE PRESSURE GRADIENT THROUGH THE
EXTENDED. WINDS WILL DROP TO LESS THAN 10 KTS SUNDAY...AND BE
BASICALLY LIGHT AND VARIABLE THROUGH THE PERIOD...ALTHOUGH THERE
WILL BE A SLIGHT INCREASE AND TURN TO THE SOUTH LATE MONDAY. THANKS
TO A DECREASING GROUND SWELL...SEAS WILL BE FORCED PRIMARILY BY
THESE LIGHT WINDS...AND BE ONLY AROUND 2 FT THROUGH MONDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...EXCESSIVE HEAT WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR
     SCZ017-023-024-032-033-039-053>056.

NC...EXCESSIVE HEAT WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR
     NCZ099-105>110.

     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ087-096.

MARINE...NONE.

&&

SYNOPSIS...MJC
NEAR TERM...SHK
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...MRR
Hazardous weather outlook, Jul 26, 9:54 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1054 AM EDT THU JUL 26 2012

NCZ099-105>110-SCZ017-023-024-032-033-039-053>056-271500-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
1054 AM EDT THU JUL 26 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXCESSIVE HEAT WARNINGS MAY BE NEEDED FRIDAY. HEAT ADVISORIES WILL
LIKELY ONCE AGAIN BE NEEDED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-271500-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1054 AM EDT THU JUL 26 2012

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 3 PM THIS AFTERNOON
TO 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-271500-
ROBESON-BLADEN-
1054 AM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXCESSIVE HEAT WARNINGS MAY BE NEEDED FRIDAY. HEAT ADVISORIES WILL
LIKELY ONCE AGAIN BE NEEDED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Bladen

When
July 26, 11:30 AM EST to July 27, 4:00 PM EST
Where
Bladen forecast zone
Reported by
ASOS
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

Directional flow at the surface and aloft were both from the west southwest. This contributed to heat indicies above 110 degrees for several hours on both the 26th and 27th of July. There were no reports of heat related injuries.

Heat, Columbus

When
July 26, 11:30 AM EST to July 27, 4:00 PM EST
Where
Columbus forecast zone
Reported by
Mesonet
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Directional flow at the surface and aloft were both from the west southwest. This contributed to heat indicies above 110 degrees for several hours on both the 26th and 27th of July. There were no reports of heat related injuries.

Heat, Inland Brunswick

When
July 26, 11:30 AM EST to July 27, 4:00 PM EST
Where
Inland Brunswick forecast zone
Reported by
Mesonet
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Directional flow at the surface and aloft were both from the west southwest. This contributed to heat indicies above 110 degrees for several hours on both the 26th and 27th of July. There were no reports of heat related injuries.

Heat, Inland New Hanover

When
July 26, 11:30 AM EST to July 27, 4:00 PM EST
Where
Inland New Hanover forecast zone
Reported by
ASOS
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Directional flow at the surface and aloft were both from the west southwest. This contributed to heat indicies above 110 degrees for several hours on both the 26th and 27th of July. There were no reports of heat related injuries.

Heat, Inland Pender

When
July 26, 11:30 AM EST to July 27, 4:00 PM EST
Where
Inland Pender forecast zone
Reported by
Mesonet
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Directional flow at the surface and aloft were both from the west southwest. This contributed to heat indicies above 110 degrees for several hours on both the 26th and 27th of July. There were no reports of heat related injuries.

Heat, Robeson

When
July 26, 11:30 AM EST to July 27, 4:00 PM EST
Where
Robeson forecast zone
Reported by
ASOS
Coordinates
34.640, -79.103 (the zone’s center; the record gives no point)

Directional flow at the surface and aloft were both from the west southwest. This contributed to heat indicies above 110 degrees for several hours on both the 26th and 27th of July. There were no reports of heat related injuries.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404255, 404258, 404259, 404261, 404262, 404266.